Drought, Adams
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
September started with most of central and part of western North Dakota in a D3 drought, with a small part of the central and far southwest in D4. The rest of the area was designated D2.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
September started with most of central and part of western North Dakota in a D3 drought, with a small part of the central and far southwest in D4. The rest of the area was designated D2. Through the month some areas received significant rain, but not the northwest. By the end of the month the only D4 designation was in Golden Valley County. Much of the west and north was D3, with the south in D2. At least some part of every county was in D2 or worse drought. Refer to the U.S. Drought Monitor for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1254 AM CDT Wed Sep 1 2021 .UPDATE... Issued at 1254 AM CDT Wed Sep 1 2021 Limited changes needed to the forecast tonight. Continue to monitor for the development of any thunderstorms across northwestern and north-central ND. Elevated instability remains in this area along with increasing shear from a strong low level jet. The better forcing locations with this jet however appear to remain just west and north of the state at this time. Any slight shifts eastward could still lead to a few isolated thunderstorms. Thus mostly left the forecast alone for the time being. Otherwise look for mild overnight lows and perhaps some breezy southeast winds at times tonight. UPDATE Issued at 950 PM CDT Tue Aug 31 2021 Clear skies continue on satellite imagery over the state, while the surface trough sits over eastern Montana and convection continues over southern Saskatchewan. Mid-level lapse rates will become more steep over western North Dakota tonight as warm air in the lower levels advects into the state. The forecast problem continues to be convective initiation potential as the steep lapse rates (8-9 C/km) measured by UNR-RIW 00Z soundings, while providing potential for elevated-based CAPE, can also inhibit initiation with convective capping. If there is a shot for overnight convection in North Dakota it should more likely be on the terminus of an 850mb jet, likely to end up somewhere near the International Border in northwest and north central North Dakota. No real support in the 00Z CAMs exists in this potential, again keeping convection into Canada. It wouldn't be unheard of for CAMs to miss nocturnal initiation in this kind of setup, but uncertainty is high. With this in mind we kept the going precipitation chances across the north tonight and early Wednesday morning, though decreased in magnitude to better communicate the current uncertainty. UPDATE Issued at 639 PM CDT Tue Aug 31 2021 No major changes in thinking regarding northwest North Dakota precipitation chances tonight. At 23Z the surface trough and associated convergence was located just west of the North Dakota border, with better convergence amid deeper pressure falls north of the International Border. This is where convection has been ongoing this afternoon, while activity near and south of the border has been confined to a thin line of shallow cumulus. While observed trends and the focus of forcing to the north leans towards diminishing chances for thunderstorms this early evening, there is some maintenance of cumulus along the surface convergence south into northeast Montana, with possibly further future development aided by increasing surface dew points in the pre- frontal region over western North Dakota. It's tough to say if this will be adequate to overcome the warm layer aloft, but the low-end chance cannot be ruled out either. No changes were made to the overnight convection chances as well, which remain in the northern tier of the state. CAMs still remain in disagreement about the possibility for elevated initiation, which can be a difficult initiation mechanism for CAMs to resolve. PoPs were left as is for now, while changes later this evening may be needed with a better shift towards a consensus. && .SHORT TERM...(This evening through Wednesday night) Issued at 251 PM CDT Tue Aug 31 2021 Chances for thunderstorms, some possibly strong to severe, highlights the short term forecast. This afternoon, weak ridging aloft extended over the forecast area as an upstream trough and closed low were placed over the Pacific Northwest. Broad surface high pressure stretched across Ontario, while a surface low continued to deepen across central Montana. A cold front extended to the southwest of the low, while some sort of frontal boundary is to the southeast. A tightened pressure gradient between these two features was producing breezy southeasterly winds across western and central North Dakota. SPC did introduce a Marginal Risk in our far northwest tonight, with a few isolated thunderstorms possible along the boundary as it approaches the forecast area. There are pretty significant differences in model guidance in regards to instability amounts, and capping could limit any development regardless, so not too high of confidence that anything will happen. Most high-res guidance does keep storms out of our northwest. The focus then turns to Wednesday as the surface low and associated fronts move into the forecast area. The main issue we see with convective potential on Wednesday is capping, with rising mid level heights and warm temperatures aloft. Extended CAMs are quite supportive of convection developing in the late afternoon, and if the cap breaks there is plenty of instability (1000-2000 J/kg of MUCAPE) to support storm development. However, bulk shear is very marginal by the evening at only around 20-30 knots, which could be a limiting factor in how strong storms could get. There is a slightly better chance of the cap breaking in parts of western North Dakota where mid level temperatures are cooler and height rises are closer to neutral. Convection will be pretty dependent on the timing and location of the surface low and fronts, so that will be something to keep an eye on Wednesday morning. The 12Z HREF does have a few max UH tracks through west central and northwest North Dakota during the evening, as well as in the James River Valley. Main hazards with any severe thunderstorms will be 60 mph wind gusts, half dollar size hail, and heavy rainfall. PoPs increase Wednesday night in the central and east as a more potent vort max moves across the James River Valley. With decreasing instability through the night, expecting the severe threat to decrease, but heavy rain could be a persistent threat with PWATs of 1.25 - 1.50 inches. .LONG TERM...(Thursday through Tuesday) Issued at 251 PM CDT Tue Aug 31 2021 The extended forecast is highlighted by on and off chances for showers and thunderstorms, and seasonable temperatures. Southwest flow aloft continues on Thursday as the closed low spins to our north. Showers and thunderstorm chances continue central and east as the aforementioned cold front and surface low push east through the morning, with surface high pressure behind the front moving in and clearing skies from west to east during the afternoon. The break in precipitation chances is short lived as a progressive shortwave speeds through zonal flow on Friday, with chances for showers and maybe a few isolated weak thunderstorms highest in the south and decreasing to the north, tapering off Saturday morning. The rest of the holiday weekend looks quite nice at this point, with partly cloudy skies, a light breeze, and highs in the mid 70s to lower 80s. Quasi-zonal flow aloft persists through Monday, and there could be some weak shortwaves that move through the mean flow and bring scattered chances for precipitation, but nothing significant across guidance at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1254 AM CDT Wed Sep 1 2021 Look for breezy winds and generally VFR conditions through the forecast period. Tonight will see breezy southeast winds linger for a few sites, while low level wind shear may also be found especially from KMOT to KBIS. An isolated shower or thunderstorm is possible from KXWA to KMOT tonight, although confidence was not high enough to place in TAFs at this time. Increasing clouds and more breezy winds are expected for Wednesday. Some cloud ceilings may lower to MVFR heights at times, especially from KXWA to KMOT to KBIS. Confidence is only medium in these lower clouds, although high enough to place in the TAFs. Showers and thunderstorms may be found at times on Wednesday. Coverage looks to be isolated to scattered, and generally tough to place in TAFs at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Anglin SHORT TERM...MJ LONG TERM...MJ AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 1242 AM CDT Wed Sep 1 2021 NDZ001>005-009>013-020545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1242 AM CDT Wed Sep 1 2021 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible across northwestern and north-central North Dakota tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday afternoon and evening across northwestern and north-central North Dakota. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-035>037-046>048-050-051-020545- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 1242 AM CDT Wed Sep 1 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday afternoon and evening across much central North Dakota. A few of these storms could become strong to severe, with 60 mph wind gusts, half dollar sized hail, and heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>021-031>034-040>045-020545- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1242 AM CDT Wed Sep 1 2021 /1142 PM MDT Tue Aug 31 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday afternoon and evening across western North Dakota. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
36 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981465, 981466, 981467, 981468, 981469, 981470, 981471, 981472, 981473, 981475, 981476, 981477, 981478, 981479, 981480, 981481, 981482, 981483, 981484, 981485, 981486, 981487, 981488, 981489, 981490, 981491, 981492, 981493, 981494, 981495, 981496, 981497, 981498, 981499, 981500, 981501.